Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 1, 2021, 12:30 PM MDT for Adams County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2021, 12:30 PM MDT (18:30 UTC)
- Expired
- Jul 1, 2021, 1:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
County Adams County, CO
The radar
The Denver radar (KFTG), 33 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317 WWUS85 KBOU 011830 SPSBOU Special Weather Statement National Weather Service Denver CO 1230 PM MDT Thu Jul 1 2021 COZ043-045-011900- Central and South Weld County CO- Central and East Adams and Arapahoe Counties CO- 1230 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD AND NORTH CENTRAL ADAMS COUNTIES UNTIL 100 PM MDT... At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Prospect Valley, or 31 miles southwest of Fort Morgan, moving south at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prospect Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3995 10448 4017 10441 4016 10416 3994 10415 TIME...MOT...LOC 1830Z 344DEG 4KT 4005 10432 $$ RPK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 1, 10:45 AM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 1, 10:45 AM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1045 AM MDT Thu Jul 1 2021 .UPDATE... Issued at 1024 AM MDT Thu Jul 1 2021 Confidence continues to increase this morning in our heavy rainfall potential for the rest of the day. The 12z DNR sounding noted a PWAT of 1.01 inches, with better moisture still streaming in slowly from the east. Dew points this morning are largely in the upper 50s to mid 60s, with a 55F dew point noted as far west as the Red Feather Lakes area. Current satellite also shows partly cloudy skies over most of the Foothills, which should allow good surface heating to continue for the next couple of hours. MLCAPE this morning is already near or above 1000 J/kg and will likely increase a bit through the afternoon. Thunderstorms have quickly developed over the past hour or so across the continental divide, and also along and east of a line stretching from Kiowa towards New Raymer. Initial storm motions so far have been very slow, and this will be the concern through the rest of the day. Given the trends we've seen this morning, we've opted for a Flash Flood Watch across the Foothills and urban corridor through 12AM tonight. Very slow moving storms could produce rainfall rates of 1-1.5 inches per hour, and this would be a significant concern if a storm or two stalls over one of our many burn areas. Convection should fill in across the metro by the early to mid afternoon hours, with flash flooding possible for the urban/low- lying areas. CAMs continue to suggest one or two additional rounds of convection will be possible through the evening hours before the threat gradually comes to an end by midnight. && .SHORT TERM...(Today and tonight) Issued at 427 AM MDT Thu Jul 1 2021 Only minor changes to the forecast needed this morning. There will be a slight increase in low level moisture, and more importantly there will be a bit more upslope pushing the moisture up against the mountains. Aloft we'll have a bit more moisture as well as an area of slightly warmer and wetter air shifts from western Colorado to the east. The environment will be favorable for storms to produce heavy rain, with precipitable water ranging from around 0.75 inch west of the Front Range to 1.25 inches on the plains, and storm motions under 10 knots this afternoon as well as warm cloud depths of 3-4 thousand feet. However, there are a few mitigating factors. With the light winds, dynamic forcing is weak both aloft and at low levels. Mostly cloudy skies and the slight warming aloft will limit updraft strength. And it does look like there will be some increase in the westerly flow at 500 mb by this evening. The combination of this and the alignment of east winds at low levels should help promote easterly storm motion by this evening. So these factors add up to a good chance of localized heavy rain from some of our storms today, but a more limited threat of flash flooding. The main concern is over our new burn areas where an hour of heavy rain would be too much and could generate significant flooding. It's quite possible the first significant storms over the foothills this afternoon will be stationary at first and have the strongest updrafts, making the first hour or two sometime in the afternoon the highest risk time. Changes for this package include adding cloud cover and increasing the low PoPs for this morning, though no strong convection is expected until at least midday. We'll still need to consider a flash flood watch for the burn areas since the criteria for getting flooding is so low. We'll make a final call on that this morning. .LONG TERM...(Friday through Wednesday) Issued at 427 AM MDT Thu Jul 1 2021 Conditions Friday will be very similar to those Thursday, just slightly warmer and drier as a ridge starts building over the southern Rocky Mountains. Models are showing very similar instability, with 1000 to 2000 J/kg of MLCAPE focused on the foothills and adjacent plains where they also show similar precipitable water values up to around 1 inch, which is near the 90th percentile of sounding climatology for Denver. However, there should be less upslope flow into the Front Range as surface winds over the lower elevations start turning more southerly in response to high pressure to our northeast shifting more to our east. This should mean less precipitation Friday than Thursday, both for the foothills and northeast Colorado in general. Still, the primary concern through the afternoon and evening will again be possible locally heavy rainfall and potential flash flooding, especially for the east slopes of the Front Range. Weak flow aloft will also continue to increase the risk due to slow moving storms. Expect more warming and drying through the weekend as the ridge continues building over the Rockies. Temperatures will be close to normal on the plains with highs in the upper 80s and lower 90s and lows in the upper 50s and lower 60. In the high country, highs will be in the upper 70s and lower 80s and lows in the 40s and 50s. There will be a gradually increasing northwesterly flow aloft that still remains rather weak with limited impact, though models are showing some increase of mid level lapse rates and a little bit of lee troughing. Expect fairly normal summertime convection with a chance of thunderstorms in the afternoons and evenings. Increasing flow aloft should mean faster storm motion and decrease the concern for flash flooding around our burn areas. Monday still looks to be the warmest, driest day of the period but not by much. A weak shortwave in the ridge might bring a little cooling and increase in convection Tuesday, but this currently looks to be short-lived with the warming trend picking right back up Wednesday. There is greater uncertainty Wednesday through the rest of period, and the long term models show very significant differences in the synoptic situation by Thursday. For now, it looks like continued ridging with a slow warming trend and scattered afternoon convection. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1024 AM MDT Thu Jul 1 2021 Isolated thunderstorms already developing west and east of the terminals and this coverage expected to increase through the afternoon. Best chances between 22z and 02z, so a few wind shifts with gusts of 20 to 30 knots are likely. Localized IFR conditions are possible with some of the stronger storms. && .HYDROLOGY... Issued at 427 AM MDT Thu Jul 1 2021 More moisture is expected over the mountains today, which will bring an increased risk of flash flooding for the burn areas. Some of the storms this afternoon could be stationary for an hour or two, producing 1 to 3 inches of rain in one to two hours before they begin moving. If this occurs over a burn area, significant flash flooding is possible. The threat of this is highest in the Front Range foothills this afternoon. While there is a lesser threat of such heavy rains in Grand County, there is still a significant threat of getting a quick inch of rain and flash flooding. The threat will diminish after 6 PM in Grand County and after 8 PM on the east slopes. There is also a small risk of flash flooding in other areas east of the mountains in the late afternoon and evening as storms will continue to be slow moving. An elevated flash flooding threat will continue on Friday with conditions similar to those on Thursday. Convection focused over the east slopes of the Front Range and slow moving thunderstorms will mean an increased threat of locally heavy rainfall over the burn areas. The flash flooding threat should decrease through the weekend as the pattern gradually turns warmer and drier, but scattered storms will to bring a low threat each afternoon and evening. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for COZ035>041. && UPDATE...Hiris SHORT TERM...Gimmestad LONG TERM...EJD AVIATION...Entrekin HYDROLOGY...EJD/Gimmestad
Hazardous weather outlook, Jul 1, 10:35 AM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1035 AM MDT Thu Jul 1 2021 COZ030>051-021645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1035 AM MDT Thu Jul 1 2021 ...FLASH FLOOD WATCH FOR THE FOOTHILLS AND URBAN CORRIDOR TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Increased thunderstorm activity is expected this afternoon and evening. Storms will be slow moving and some will produce rainfall of 1 to 3 inches in an hour or two, which could produce significant flooding if it occurs over one of the new burn areas. The threat is greatest over the east slopes of the Front Range between 12 PM and 8 PM. There is a substantial threat of flooding for the burn areas in Grand county as well though the potential for a large flood event is less there. Minor flooding is possible from heavy rainfall in other areas. The heavy rain threat will decrease over the mountains this evening, but may linger on the plains until around midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday afternoon and evening will see more scattered to widespread showers and storms. Locally heavy rainfall is possible due to slow storm motion and with convection focused over the east slopes of the Front Range there is an elevated threat of flash flooding for burn areas. The risk will decrease through the weekend as a warmer, drier pattern sets in, though a low threat will persist with regular afternoon convection. Temperatures will gradually warm back into the upper 80s to lower 90s by the Fourth of July holiday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but reports of heavy rain or flooding would be appreciated.
In the hours before
Special weather statement, Jul 1, 12:30 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 1230 PM MDT Thu Jul 1 2021 COZ043-045-011900- Central and South Weld County CO- Central and East Adams and Arapahoe Counties CO- 1230 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD AND NORTH CENTRAL ADAMS COUNTIES UNTIL 100 PM MDT... At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Prospect Valley, or 31 miles southwest of Fort Morgan, moving south at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prospect Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3995 10448 4017 10441 4016 10416 3994 10415 TIME...MOT...LOC 1830Z 344DEG 4KT 4005 10432 RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:20 PM MDT | Areal Flood Advisory | BOU | Weld | 115 min |
| Jun 30, 8:50 PM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| Jun 30, 10:32 PM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| Jul 1, 12:56 AM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| Jul 1, 8:46 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 7 more | 12 hr |
| Jul 1, 11:27 AM MDT | Areal Flood Advisory | BOU | Elbert | 93 min |
| Jul 1, 11:49 AM MDT | Flash Flood Warning | BOU | Larimer | 116 min |
| Jul 1, 11:51 AM MDT | Areal Flood Advisory | BOU | Weld | 84 min |
| Jul 1, 12:13 PM MDT | Flash Flood Warning | BOU | Clear Creek, Gilpin | 86 min |
| Jul 1, 12:21 PM MDT | Areal Flood Advisory | BOU | Elbert | 114 min |
| Jul 1, 12:24 PM MDT | Flash Flood Warning | BOU | Weld | 2 hr |
| Jul 1, 12:28 PM MDT | Areal Flood Advisory | BOU | Weld | 92 min |
| Jul 1, 12:56 PM MDT | Special Weather Statement | BOU | Adams | 34 min |
| Jul 1, 12:58 PM MDT | Areal Flood Advisory | BOU | Grand | 92 min |
| Jul 1, 1:05 PM MDT | Areal Flood Advisory | BOU | Adams, Weld | 85 min |
| Jul 1, 1:12 PM MDT | Areal Flood Advisory | BOU | Weld | 93 min |
| Jul 1, 1:25 PM MDT | Areal Flood Advisory | BOU | Douglas | 95 min |
| Jul 1, 1:28 PM MDT | Flash Flood Warning | BOU | Weld | 2 hr |
| Jul 1, 1:33 PM MDT | Areal Flood Advisory | BOU | Grand | 87 min |
| Jul 1, 1:55 PM MDT | Areal Flood Advisory | BOU | Elbert | 95 min |
| Jul 1, 2:20 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe | 3 hr |
| Jul 1, 2:24 PM MDT | Special Weather Statement | BOU | Arapahoe | 21 min |
| Jul 1, 2:26 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 34 min |
| Jul 1, 2:52 PM MDT | Areal Flood Advisory | BOU | Boulder, Larimer | 83 min |
| Jul 1, 3:04 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 86 min |
| Jul 1, 3:09 PM MDT | Flash Flood Warning | BOU | Larimer | 114 min |
| Jul 1, 3:17 PM MDT | Areal Flood Advisory | BOU | Boulder | 88 min |
| Jul 1, 3:21 PM MDT | Flash Flood Warning | BOU | Arapahoe | 114 min |
| Jul 1, 3:36 PM MDT | Special Weather Statement | BOU | Boulder | 24 min |
| Jul 1, 3:51 PM MDT | Areal Flood Advisory | BOU | Larimer | 84 min |
| Jul 1, 3:55 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver | 95 min |
| Jul 1, 4:03 PM MDT | Areal Flood Advisory | BOU | Boulder | 87 min |
| Jul 1, 4:27 PM MDT | Areal Flood Advisory | BOU | Jefferson | 93 min |
| Jul 1, 4:36 PM MDT | Flash Flood Warning | BOU | Jefferson | 84 min |
| Jul 1, 4:42 PM MDT | Areal Flood Advisory | BOU | Larimer | 93 min |
| Jul 1, 5:19 PM MDT | Areal Flood Advisory | BOU | Park | 86 min |
| Jul 1, 5:57 PM MDT | Areal Flood Advisory | BOU | Jefferson, Park | 93 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.